This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug, changing your diet or commencing any course of treatment.
Most important. A change in your diet, medicine, or dosage is likely to be necessary. Promptly consult your doctor or pharmacist.
How the interaction occurs:
The cause of the interaction is not known. When milk or foods containing starches or sugars are taken with isoniazid (INH), they may interfere with absorption of isoniazid into your bloodstream.
What might happen:
A decrease in the beneficial effects of this medicine may occur. Also, certain foods may cause undesired symptoms (e.g., flushing of the skin, fast/pounding heartbeat, or increased blood pressure/headache) if you are sensitive to this effect.
What you should do about this interaction:
Take isoniazid on an empty stomach, one hour before or two hours after food.If you find that you are sensitive to certain foods while taking this medicine (e.g., cheese, fish, red wine), you may need to avoid those foods during treatment. Tell your healthcare professional (e.g., doctor or pharmacist) immediately if you notice flushing of the skin, a fast or pounding heartbeat (palpitations), or increased blood pressure/headache after starting isoniazid treatment. Contact your healthcare professional for more information.Your healthcare professionals may be aware of this interaction and may be monitoring you for it. Do not start, stop, or change your medicine or diet before checking with them first.
1.Mannisto P, Mantyla R, Klinge E, Nykanen S, Koponen A, Lamminsivu U. Influence of various diets on the bioavailability of isoniazid. J Antimicrob Chemother 1982 Nov;10(5):427-34.
2.Hauser MJ, Baier H. Interactions of isoniazid with foods. Drug Intell Clin Pharm 1982 Jul-Aug;16(7-8):617-8.
3.Melander A, Danielson K, Hanson A, Jansson L, Rerup JC, Schersten B, Thulin T, Wahlin E. Reduction of isoniazid bioavailability in normal men by concomitant intake of food. Acta Med Scand 1976;200(1-2):93-97.
4.Smith CK, Durack DT. Isoniazid and reaction to cheese. Ann Intern Med 1978 Apr;88(4):520-1.
5.Lejonc JL, Gusmini D, Brochard P. Isoniazid and reaction to cheese. Ann Intern Med 1979 Nov;91(5):793.